Michigan, 2006

Blizzard and Winter Storm in Michigan, March 13 to 14, 2006

March 13 to 14, 2006 · NWS MQT · 16 events in 12 counties and zones

A low pressure system developing over the central Plains deepened rapidly as it moved across eastern Upper Michigan on the evening of the 13th. As a result of this strong storm, intense convective snow and blizzard conditions enveloped much of west and north central Upper Michigan on the 13th and 14th.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system developing over the central Plains deepened rapidly as it moved across eastern Upper Michigan on the evening of the 13th. As a result of this strong storm, intense convective snow and blizzard conditions enveloped much of west and north central Upper Michigan on the 13th and 14th. Higher terrain locations in Gogebic, Ontonagon, Houghton, Keweenaw, Baraga and Marquette counties generally received one to two feet of snow in a 24-hour period. The greatest storm total accumulations included 33 inches in Rockland, 32 inches in Painesdale and 21 inches at the National Weather Service in Marquette. Embedded thunderstorms associated with the storm initially resulted in snowfall rates of one to two inches per hour at some locations on the 13th. Heavy sleet accumulations also occurred at Iron Mountain (one half-inch) and Two Heart in Luce County (one inch). The heavy wintry mix and blizzard conditions caused some road closures, numerous motor vehicle accidents and closed schools area wide, including Northern Michigan University in Marquette and Finlandia College in Houghton. Blizzard conditions resulted in plows being pulled off Highway 41 from Calumet to Mohawk during the evening of the 13th and early morning of the 14th. Power outages also occurred from strong winds downing trees on power lines. The county sheriff reported that the storm cancelled all activities across Ontonagon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 13, 4:15 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 13, 4:15 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
515 AM EST MON MAR 13 2006

.DISCUSSION...
UPPER AIR PATTERN CONSISTS OF A 500 MB DEEP TROUGH ACROSS THE
WESTERN U.S. AND RIDGING ACROSS THE ERN HALF OF THE U.S. THERE IS A
STRONG SHORTWAVE ACROSS THE CENTRAL PLAINS AND THIS COMBINED WITH
SHORTWAVES ACROSS THE CORNBELT AND ASSOCIATED CONVECTION WITH IT
WILL AFFECT THE WEATHER TODAY AND GIVE THE AREA A MAJOR WINTER STORM.
CONVECTION APPEARS TO HAVE TAKEN A TOLL ON THE AREA OF SNOWFALL THIS
PAST EVENING AND OVERNIGHT AS LLJ ON SLATER IA PROFILER WITH 45 KT
AT 22Z/12 AND NOW 5 KT AT 03Z/13 AND THIS CONVECTION ACROSS MISSOURI
HAS ROBBED THE AREA OF MOISTURE OVERNIGHT AND THIS TELLS THE WHOLE
STORY OF WHY WE DID NOT SEE MUCH SNOW LAST NIGHT FOR THE CWA.

NAM FORMS A CLOSED 500 MB LOW WITH THIS A TROUGH ACROSS NEBRASKA
EARLY THIS MORNING AND TAKES THE LOW AND ASSOCIATED TROUGH EAST TO
THE ERN U.P. BY 00Z TONIGHT AND TO WRN QUEBEC BY 12Z TUE. SFC LOW
NEAR KMCI PROGGED TO BE NEAR THE QUAD CITIES AT 12Z THIS MORNING AND
THEN TRACKS TO THE STRAIT OF MACKINAC 00Z TUE AND TO WRN QUEBEC 12Z
TUE ACCORDING TO THE NAM. GFS TRACK IS SIMILAR...BUT SLIGHTLY
FURTHER EAST. NAM SHOWING STRONG 850-500 MB Q-VECTOR CONVERGENCE
MOVING ACROSS THE CWA TODAY WITH DEEP MOISTURE AVAILABLE AND THE
Q-VECTOR CONVERGENCE MOVES OUT TONIGHT. BY THAT TIME...THE CWA IS IN
THE WRAPAROUND PART OF THE STORM. STRONG ISENTROPIC LIFT ON THE NAM
FROM I280K-I295K REMAINS OVER THE CWA THROUGH 18Z AND THEN THE LIFT
STARTS TO MOVE OUT...BUT DEEP MOISTURE REMAINS IN THE WRAPAROUND
PART OF THE STORM. GFS SHOWS THE SAME THING ON ITS I280K-I290K
ISENTROPIC SURFACES WITH STRONG LIFT AND PLENTY OF MOISTURE THROUGH
18Z...THEN LIFT STARTS TO MOVE OUT BY 00Z. GFS ALSO KEEPS STRONG
850-500 MB Q-VECTOR CONVERGENCE IN THE CWA THROUGH 00Z TONIGHT AND
IS A LITTLE SLOWER TO MOVE IT OUT LINGERING WEAK Q-VECTOR
CONVERGENCE ACROSS THE ERN HALF OF THE CWA THROUGH 06Z TONIGHT. BOTH
THE GFS AND NAM SHOW THE 500 MB LOW DEEPENING RAPIDLY AS IT COMES
ACROSS THE AREA TODAY THROUGH TONIGHT AND THIS WILL COME INTO PLAY
WITH DEFORMATION ZONE ACROSS THE AREA HELPING TO BRING HEAVY SNOW TO
THE AREA TODAY. POSSIBILITY OF THUNDERSNOW IS STILL THERE EVEN
THOUGH BOTH THE GFS AND NAM KEEP UNSTABLE AIR TO THE SOUTH AND EAST
OF THE CWA. BASED ON DEEPENING SYSTEM...THINK DYNAMICS WILL STILL BE
ABLE TO SUPPORT SOME THUNDER...SO WILL KEEP MENTION IN THE FORECAST
FOR THIS. WILL USE A COMBINATION OF THE GFS AND NAM FOR THIS
FORECAST. WARNINGS THAT WE HAD GOING STILL LOOK GOOD AND WILL NOT
DROP ANY AT THIS TIME AS IT LOOKS LIKE THE DEFORMATION ZONE OF THE
UPPER LEVEL SYSTEM WILL HIT OUR AREA HARD. SNOW HAS FINALLY STARTED
TO BREAK BACK OUT ACROSS WRN IA AND SOUTHERN MN AND THERE IS SOME
RAIN IN SOUTHERN WI WITH SOME CONVECTION. THIS SHOULD QUICKLY HEAD
NORTHEAST AND MOVE INTO THE CWA AFTER 7 AM THIS MORNING...SO THE
BRIEF BREAK IN PCPN THAT OCCURRED WILL NOT LAST LONG. THE SNOW
SHOULD THEN BECOME HEAVIER DURING THE MORNING AND MOST PLACES BY THE
END OF THE DAY WILL SEE AMOUNTS FROM 8-12 INCHES WITH A FEW SPOTS
SEEING UP TO 15 INCHES WITH SOME LOCAL LAKE SUPERIOR ENHANCEMENT.
NEAR THE LAKE MICHIGAN AND BAYS OF GREEN BAY AND IN THE ERN
CWA...THERE WILL BE SOME MIXED PCPN AND DUE TO THE STRENGTHENING
SYSTEM AND WARM AIR NOT FAR AWAY...IT IS ALMOST IMPOSSIBLE TO PICK
OUT WHERE THE RAIN/SNOW/SLEET LINE SETS UP...SO WILL GO WITH A MIX
FOR NOW TO COVER ALL POSSIBILITIES. THIS WILL EAT INTO THE SNOW
ACCUMULATIONS. COLD AIR SHOULD BE COMING IN LATE IN THE AFTERNOON
AND THIS SHOULD BEGIN TO SWITCH THE MIXED PCPN BACK OVER TO ALL SNOW
ALONG THE BAY OF GREEN BAY AND MOST PLACES IN THE ERN CWA BY THEN.

WILL NEED HEADLINES TONIGHT TO FOR LAKE EFFECT AND ENHANCEMENT ON
THE BACKSIDE OF THIS STORM AS 850 MB TEMPERATURES DROP BELOW -12C
WHICH IS ENOUGH FOR A LAKE EFFECT SNOW WITH LAKE SUPERIOR BEING AT
1C TO 2C. DECIDED THE EASIEST WAY TO DO THIS WAS NOT TO ISSUE
HEADLINES AT THIS TIME TO MAKE THE JOB EASIER FOR THE NEXT SHIFT TO
HANDLE IN CASE THE WARNINGS HAVE VERIFIED AND THEY WANT TO EXTEND
THE WARNINGS INTO THIS EVENING OR OVERNIGHT OR IF THEY WANT TO ISSUE
ADVISORIES...THEY STILL CAN AND THERE WILL BE NO PENALTIES FOR
EITHER ACTION. ANOTHER ISSUE IS IF THERE WERE TWO WARNINGS OUT AT THE
SAME TIME...THE PUBLIC COULD BECOME CONFUSED WITH THE SECOND ONE AS
WOULD HAVE WINTER STORM WARNING FOR TODAY AND THEN LAKE EFFECT SNOW
WARNING FOR TONIGHT. IT WOULD BE HARD TO TELL THE DIFFERENCE BETWEEN
THE TWO WARNINGS UNLESS YOU WERE A METEOROLOGIST. THE OTHER THING IS
IF YOU LOOK AT MY SNOW GRIDS...I GET A FEW WARNING CRITERIA FOR 24
HOURS FOR SNOWFALL IN A FEW PLACES...BUT NOT FOR 12 HOURS...SO
FIGURED BEST COURSE IS RATHER THAN COMPLICATE THINGS FOR THE
DAYSHIFT...WILL LET THEM DECIDE WHAT THEY WANT TO DO AS THERE COULD
BE A FEW WARNINGS OR LONG LIVED ADVISORIES THAT WILL PROBABLY NEED
TO BE ISSUED FOR TONIGHT. THE LAKE EFFECT LOOKS TO LAST FOR QUITE A
WHILE...AT LEAST THROUGH WEDNESDAY.

OVERALL...CONCENTRATED ON THE MAIN EVENT WHICH WILL BE TODAY AND
FOCUSED MOST OF THE EFFORT ON THIS SINCE THERE WILL BE HEAVY SNOW
AND IT WILL COME DOWN AT SNOWFALL RATES UP TO 2 INCHES AN HOUR OR SO
FOR SEVERAL HOURS AND THE WHOLE CWA COULD GET A LOT OF SNOW IN A
SHORT PERIOD OF TIME. DID NOT MAKE TOO MANY CHANGES TO THE GOING
FORECAST OTHERWISE FOR TEMPERATURES OR WEATHER AS WHAT WAS
FORECASTED SEEMED REASONABLE.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING TODAY MIZ001>007-009>014-084-085.
GALE WARNING LAKE SUPERIOR.

&&

MICHELS
Hazardous weather outlook, Mar 13, 4:46 AM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
546 AM EST MON MAR 13 2006

MIZ001>007-009>014-084-085-141100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
446 AM CST MON MAR 13 2006 /546 AM EST MON MAR 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP EARLY THIS MORNING AND BECOME HEAVY AT TIMES
WITH SNOWFALL RATES OF ONE TO TWO INCHES AN HOUR EXPECTED BY LATE
MORNING. SNOWFALL ACCUMULATIONS RANGING FROM 4 TO 12 INCHES ARE
EXPECTED TODAY WITH THE LEAST AMOUNTS SOUTH OF A POWERS TO PERKINS
TO GERMFASK TO NEWBERRY LINE. LOCAL AMOUNTS IN THE HURON MOUNTAINS
AND IN THE HIGHER TERRAIN NEAR LAKE SUPERIOR MAY EXCEED A FOOT OF
SNOW TODAY. LOOK FOR THE SNOW TO MIX WITH OR CHANGE TO SLEET AND
RAIN FOR AT LEAST A TIME TODAY SOUTH OF AN IRON MOUNTAIN TO
SHINGLETON TO DEER PARK LINE. ISOLATED THUNDERSTORMS ARE POSSIBLE
TODAY. SNOWFALL RATES UNDER ANY THUNDERSTORM MAY REACH 3 INCHES AN
HOUR. SEE THE LATEST WINTER WEATHER STATEMENT FOR COMPLETE
DETAILS.

SNOW SHOWERS WILL CONTINUE TONIGHT...MAINLY NEAR LAKE SUPERIOR
WITH UP TO 7 INCHES OF SNOW POSSIBLE IN THE HIGHER TERRAIN AREAS
FAVORED BY A NORTHWEST OR NORTH WIND. WINDS GUSTING TO 35 MPH WILL
CAUSE BLOWING SNOW...ESPECIALLY OVER OPEN AREAS NEAR LAKE SUPERIOR
EXPOSED TO THE NORTHWEST OR NORTH WIND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW SHOWERS WILL CONTINUE TUESDAY INTO TUESDAY NIGHT...MAINLY
NEAR LAKE SUPERIOR. ADDITIONAL SIGNIFICANT SNOW ACCUMULATIONS ARE
POSSIBLE OVER THE LAKE EFFECT SNOW BELTS FAVORED BY A NORTHWEST
WIND...ESPECIALLY EAST OF MARQUETTE. WINDS GUSTING TO 35 MPH WILL
CAUSE BLOWING SNOW...ESPECIALLY OVER OPEN AREAS NEAR LAKE SUPERIOR
EXPOSED TO THE NORTHWEST WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WOULD
BE GREATLY APPRECIATED.

LMZ221-248-262-LSZ221-241>248-263-264-141100-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
546 AM EST MON MAR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...NORTHERN LAKE MICHIGAN...CENTRAL LAKE SUPERIOR AND
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTH GALES ARE EXPECTED ON ALL OF LAKE SUPERIOR THIS AFTERNOON
THROUGH MIDNIGHT TONIGHT...AND OVER THE EAST HALF OF LAKE SUPERIOR
AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTHWEST GALES ARE EXPECTED ON THE EASTERN HALF OF LAKE SUPERIOR
THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MICHELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm, 5 blizzard, 1 sleet. Local standard time, as filed.

Winter Storm, Gogebic

When
March 13, 6:00 AM CST to March 14, 9:00 AM CST
Where
Gogebic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Winter Storm, Ontonagon

When
March 13, 7:00 AM EST to 3:00 PM EST
Where
Ontonagon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Winter Storm, Iron

When
March 13, 6:00 AM CST to 9:00 PM CST
Where
Iron forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Sleet, Dickinson

When
March 13, 6:00 AM CST to 3:00 PM CST
Where
Dickinson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Winter Storm, Northern Houghton

When
March 13, 8:00 AM EST to 3:00 PM EST
Where
Northern Houghton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Winter Storm, Southern Houghton

When
March 13, 8:00 AM EST to 3:00 PM EST
Where
Southern Houghton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Winter Storm, Keweenaw

When
March 13, 8:00 AM EST to 3:00 PM EST
Where
Keweenaw forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Winter Storm, Baraga

When
March 13, 9:00 AM EST to March 14, 10:00 AM EST
Where
Baraga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Winter Storm, Marquette

When
March 13, 9:00 AM EST to 5:00 PM EST
Where
Marquette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Winter Storm, Luce

When
March 13, 12:00 PM EST to March 14, 4:00 PM EST
Where
Luce forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Winter Storm, Northern Schoolcraft

When
March 13, 12:00 PM EST to March 14, 4:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Blizzard, Ontonagon

When
March 13, 3:00 PM EST to March 14, 1:00 AM EST
Where
Ontonagon forecast zone
Reported by
COASTAL OBSERVING STATION
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Blizzard, Northern Houghton

When
March 13, 3:00 PM EST to March 14, 10:00 AM EST
Where
Northern Houghton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Blizzard, Keweenaw

When
March 13, 3:00 PM EST to March 14, 10:00 AM EST
Where
Keweenaw forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Blizzard, Marquette

When
March 13, 5:00 PM EST to March 14, 10:00 AM EST
Where
Marquette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Blizzard, Alger

When
March 13, 7:00 PM EST to March 14, 4:00 PM EST
Where
Alger forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Sleet
Sleet accumulating half an inch or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496106, 5496107, 5496115, 5496118, 5496109, 5496111, 5496112, 5496114, 5496116, 5494622, 5494623, 5496108, 5496110, 5496113, 5496117, 5494621.